Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 9, 2013, 3:27 AM CDT for Barnes County, Ransom County, Sargent County, North Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2013, 3:27 AM CDT (08:27 UTC)
- Expired
- Sep 9, 2013, 4:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Barnes County, ND, Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:40 AM CDT | TSTM WND GST 50 | Englevale, ND | |
| Sep 9, 4:00 AM CDT | TSTM WND DMG | 3 Ese Gwinner, ND | THREE TO SIX INCH DIAMETER TREE BRANCHES BLOWN DOWN AND CORN WAS FLATTENED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:18 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
889
WUUS53 KFGF 090827
SVRFGF
NDC003-073-081-090915-
/O.NEW.KFGF.SV.W.0110.130909T0827Z-130909T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 415 AM CDT
* AT 323 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 30 MILES SOUTH OF JAMESTOWN TO 25 MILES WEST OF
LISBON TO 7 MILES WEST OF HECLA...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STRAUBVILLE AND LITCHVILLE AROUND 340 AM CDT.
LITTLE YELLOWSTONE STATE AND HASTINGS AROUND 345 AM CDT.
STIRUM AND KATHRYN AROUND 350 AM CDT.
LISBON AND FORMAN AROUND 355 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GWINNER...MILNOR AND VENLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9802 4662 9804 4663 9830 4678 9781
4663 9770 4654 9734 4595 9729 4592 9749
TIME...MOT...LOC 0826Z 229DEG 55KT 4653 9847 4634 9813
4594 9824
HAIL...0.88IN
WIND...70MPH
$$
DTR1 follow-up statement
886
WWUS53 KFGF 090850
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 AM CDT MON SEP 9 2013
NDC003-073-081-090915-
/O.CON.KFGF.SV.W.0110.000000T0000Z-130909T0915Z/
BARNES ND-RANSOM ND-SARGENT ND-
350 AM CDT MON SEP 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SARGENT...RANSOM AND SOUTHEARN BARNES COUNTIES UNTIL 415 AM CDT...
AT 346 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HASTINGS TO 7 MILES EAST OF FORT RANSOM TO COGSWELL...
AND MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GWINNER AND LISBON AROUND 355 AM CDT.
MILNOR AND VENLO AROUND 405 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4634 9732 4602 9785 4649 9783 4668 9814
4678 9781 4663 9770 4654 9734
TIME...MOT...LOC 0849Z 229DEG 55KT 4676 9808 4655 9773
4617 9775
HAIL...0.88IN
WIND...70MPH
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:36 AM CDT, 51 minutes earlier.
Area forecast discussion, Sep 9, 2:36 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 AM CDT MON SEP 9 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
QUESTION STILL TO BE ANSWERED IS HOW MUCH RAIN AND WHERE. WILL
KEEP FLOOD WATCH GOING THOUGH NOT ENTIRELY THRILLED WITH IT DUE TO
VERY DRY CURRENT CONDITIONS. PER CURRENT RADAR AND OBS DOES APPEAR
SFC LOW NORTHWEST OF HURON SD WILL MOVE NORTHEAST TO JUST SOUTH OF
ABERDEEN BY 12Z MON WITH A WEAK SFC REFLECTION OF A LOW SOUTH OF
BISMARCK. PER RADAR WOULD APPEAR A MORE STRATIFORM RAIN AREA MORE
ASSOC WITH 500 MB WAVE OVER ERN MONTANA WILL MOVE NORTHEAST FROM
GARRISON-MINOT INTO DVL BASIN THEN INTO FAR NE ND/SRN MANITOBA
DURING THE EARLY MORNING. LOW LEVEL JET PROPELLING SOME EHANCED
STORMS IN NORTH CENTRAL SD AND SOUTH CENTRAL SD WITH LINE FORMING
A BIT EAST ALONG SD/ND BORDER NORTH OF ABERDEEN. BOW ECHO NR
EUREKA SD MOVING NORTHEAST AND THIS MAY IMPACT PARTS OF SE ND PRE-
DAWN. SO OVERALL IN TERMS OF RAINFALL RATES...MAIN FALL IN BAND NR
JAMESTOWN-MOBRIDGE NORTHEASTWARD....BUT LOW LEVEL JET AND 850 MB
INSTABILITY WEAKEN QUICKLY NORTH OF I-94. AT ANY RATE WILL HAVE
CATEGORICAL POPS FOR RAIN/THUNDERSTORMS MANY AREAS THIS
MORNING...TAPERING OFF LATE MORNING-AFTN. 3 HR UPDATES WILL BE
ABLE TO FINE TUNE RAIN AREAS AND AMOUNTS.
500 MB TROUGH TO SWING THRU NRN ND TONIGHT INTO TUESDAY GIVING
RISK OF A FEW SHOWERS/STORMS PER FCST AND DID NOT CHANGE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 228 AM CDT MON SEP 9 2013
500 MB SHORT WAVE WILL EXIT TUESDAY NIGHT INTO NE MN...THEN HIGH
PRESSURE AND DRY WEDNESDAY. WED NIGHT LOWERED TEMPS FROM ALL BLEND
GUIDANCE AS HIGH PRESSURE AND DRY AIRMASS OVERHEAD SHOULD ALLOW
FOR LOWS IN THE LOWER 40S IN NE ND/NW MN.
THURSDAY-SUNDAY...DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED
THROUGH THE END OF THE WORK WEEK WITH SFC HIGH PRESSURE WORKING
SOUTHEASTWARD INTO THE GREAT LAKES. BOTH THE GFS AND ECMWF ARE IN
REASONABLE AGREEMENT IN BRINGING ANOTHER COLD FRONT THROUGH THE AREA
NEXT WEEKEND...WITH AN ASSOCIATED CHANCE FOR SHOWERS AND
THUNDERSTORMS SAT/SAT NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD BACK
INTO THE AREA BEHIND THE SYSTEM...WITH SEASONABLE TEMPS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1143 PM CDT SUN SEP 8 2013
LOW CLOUDS IN PLACE OVER SOUTHERN VALLEY AND TVF/BJI WILL KEEP IFR
CIGS IN PLACE UNTIL INVERTED TROUGH ASSOCIATED WITH SFC LOW OVER
SD MOVES THROUGH TOMORROW MORNING. TIMING OF RAIN/TSTMS ACTIVITY
STILL IN QUESTION BUT MOST LIKELY POST TROF PASSAGE EARLY TO MID
MORNING. SHOULD SEE SHIFT TO NW WINDS BY AFTN...WITH CIGS RISING
TO MVFR. TIMING/CHANCE OF ACTIVITY OVER CNTRL ND MOVING INTO DVL
MORE CHALLENGING AS IT CONTINUES TO WEAKEN AS IT MOVES EAST. WILL
DELAY UNTIL 10Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...SPEICHERHazardous weather outlook, Sep 8, 3:38 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 338 PM CDT SUN SEP 8 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-092045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 338 PM CDT SUN SEP 8 2013 ...FLOOD WATCH IN EFFECT FROM 1 AM CDT MONDAY THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING AS MOISTURE RETURNS AHEAD OF A STORM SYSTEM DUE TO MOVE THROUGH TONIGHT. OTHERWISE...EXPECT A STORM SYSTEM TO FORM AND MOVE THROUGH THE REGION OVERNIGHT INTO EARLY MONDAY. SIGNIFICANT AREAL RAINFALL WITH AVERAGES OF 1.50 TO 2.00 INCHES CAN BE EXPECTED. HOWEVER...ANY EMBEDDED THUNDERSTORMS...AND THE POSSIBLE TRAINING OF THE STORMS...COULD PRODUCE LOCALLY 3.00 INCH OR HIGHER AMOUNTS LEADING TO FLOODING ISSUES...DEPENDING ON COVERAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN AND THUNDERSTORMS WILL TAPER OFF MONDAY MORNING. QUIET WEATHER WILL RETURN WEDNESDAY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:08 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland, Sargent | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.